Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Springfield, MO

June 16, 2019Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 16, 2019, 4:49 AM CDT for Phelps County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 4:49 AM CDT (09:49 UTC)
Expired
Jun 16, 2019, 10:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3165 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS53 KSGF 160949
FFWSGF
MOC161-169-161545-
/O.NEW.KSGF.FF.W.0066.190616T0949Z-190616T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
449 AM CDT Sun Jun 16 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Pulaski County in central Missouri...
  Southwestern Phelps County in east central Missouri...

* Until 1045 AM CDT.

* At 448 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar estimates 1 to 3 inches of rain have fallen. 
  Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Fort Leonard Wood...              Waynesville...
  St. Robert...                     Richland...
  Edgar Springs...                  Laquey...
  Beulah...                         Devil's Elbow...
  Ozark Springs...                  

This warning includes but is not limited to the following low water
crossings...
Route T northwest of Waynesville...
Route H at Little Piney Creek southeast of Edgar Springs...
Route H at Roubidoux Creek south of Waynesville...
and Springfield Road south of Waynesville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3760 9181 3760 9225 3765 9225 3772 9241
      3789 9241 3788 9204 3775 9181

$$

Perez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:20 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 3:20 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
320 AM CDT Sun Jun 16 2019

.SHORT TERM...(Today and tonight)
Issued at 246 AM CDT Sun Jun 16 2019

Persistent and training rain and storms were developing across
eastern Kansas and moving along a nearly stalled 925/850mb front
early this morning. Rainfall rates were estimated between 2 and 3
inches over the past 3 hours. Radar was showing an outflow
boundary moving south which should allow the rain to begin to sag
south as well.

CAMS models have shown the southward slide of the rainfall as
well and would expect this to occur through this morning. The one
concern is the MCV moving across Oklahoma. As this moves east it
may lead to additional storm development across southwestern and
southern Missouri and may act to slow the progression of the
storms to the south. A Flash Flood Watch is in effect through 12z
this morning and will watch the progression of the system to
determine if it needs to be expanded in time.

Southerly flow will continue through today as the rather messy
southwesterly flow aloft continues. Several short waves and
surface features will move through this flow and produce a messy
forecast for today and tonight.

There may be a rain free period late this morning into early
afternoon as shown by the CAMS. This would allow the airmass to
recharge as warm air and moisture advection continues into this
evening.

One limiting factor for significant storm development tonight will
be extensive cloud cover during the day today and another MCV that
develops and moves across Texas and Oklahoma today. The cloud
cover will limit heating and the MCV may limit moisture. However,
additional storms will be possible and will monitor the latest
short term model trends.

.LONG TERM...(Monday through Saturday)
Issued at 246 AM CDT Sun Jun 16 2019

A slightly deeper upper level trough will move across the plains
Monday and bring more rain to the area. As the overall upper
level flow remains quasi-zonal through the middle of the week
additional shortwaves will produce rainfall each day.

The global models are showing the potential for Tuesday to be
mostly dry through the Day time though shorter range models
produce at least some light QPF.

This potential brief dry period will give way to more rain as
short wave move across the plains Wednesday and drags a cold
front through the area into Thursday morning. THis will also act
to bring northwesterly flow aloft and the first dry day to the
region on Friday.

If all the model QPF can be realized there could be 6 or more
inch rainfall totals for some areas by the end of the week. In
general, it looks like a wet week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1152 PM CDT Sat Jun 15 2019

Convection is developing across the area while additional
convection moves in from the west and southwest. Exact details of
timing and impacts from the convection remains uncertain at this
time, but should impact all TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ066-077>081-
     088>095-101>103.

KS...Flash Flood Watch until 7 AM CDT this morning for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Titus
Hazardous weather outlook, Jun 15, 9:03 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
903 PM CDT Sat Jun 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
903 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will develop later this evening into
the overnight hours with the potential for hail to the size of
quarters and damaging winds over 60 mph. Frequent cloud to ground
lightning will also be possible. Heavy rainfall rates from these
thunderstorms could produce flash flooding, especially for
locations that see repeated rounds of storms. The overall highest
potential for severe weather and flooding tonight is along and
north of Interstate 44.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional shower and storm chances will occur on an almost daily
basis across the area. The potential for severe weather and
flooding will depend on exact placement of storms however many
locations will see several rounds of rainfall over the next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening or tonight
for southeast Kansas and the Missouri Ozarks region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Jun 16, 12:28 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
1228 AM CDT Sun Jun 16 2019

MOZ066-067-078-160615-
Vernon MO-Cedar MO-St. Clair MO-
1228 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR...VERNON AND
SOUTHERN ST. CLAIR COUNTIES UNTIL 115 AM CDT...

At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Arcadia to 10 miles south of
El Dorado Springs to near Stockton. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nevada...                         El Dorado Springs...
Stockton...                       Sheldon...
Montevallo...                     Walker...
Bronaugh...                       Collins...
Moundville...                     Milo...
Deerfield...                      Olympia...
Caplinger Mills...                Arnica...
Filley...                         Cedar Springs...

This includes Interstate 49 between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9461 3792 9389 3795 9351 3792 9351
      3791 9357 3783 9357 3783 9362 3781 9363
      3774 9363 3765 9407 3767 9462
TIME...MOT...LOC 0527Z 236DEG 16KT 3774 9457 3772 9404 3777 9375

Titus
Special weather statement, Jun 16, 12:45 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
1245 AM CDT Sun Jun 16 2019

KSZ097-MOZ077-160630-
Crawford KS-Barton MO-
1245 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHERN BARTON
COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Liberal to near St. Paul.
Movement was east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Mindenmines...
Franklin...                       Arcadia...
Walnut...                         Irwin...
Burgess...                        Milford...
Beulah...                         Croweburg...
Yale...                           Farlington...
Brazilton...                      Hannon...

This includes Interstate 49 between mile markers 69 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9508 3767 9466 3767 9462 3765 9461
      3764 9408 3757 9408 3738 9507 3739 9509
TIME...MOT...LOC 0544Z 254DEG 26KT 3763 9445 3748 9520

Titus
Local storm report, Jun 16, 2:51 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLASH FLOOD      2 NNE YALE              37.51N 94.63W
06/16/2019                   CRAWFORD           KS   LAW ENFORCEMENT

            REPORT OF WATER OVER THE ROADWAY AT 620TH
            AND 260TH.

&&

KP
Local storm report, Jun 16, 3:10 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     FLASH FLOOD      1 SW GIRARD             37.50N 94.86W
06/16/2019                   CRAWFORD           KS   LAW ENFORCEMENT

            WATER OVER THE ROADWAY ON 610TH.

&&

KP
Local storm report, Jun 16, 3:37 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     FLASH FLOOD      3 W GIRARD              37.51N 94.90W
06/16/2019                   CRAWFORD           KS   LAW ENFORCEMENT

            CLOSURE OF HIGHWAY 47 IN CRAWFORD COUNTY.

&&

KP
Special weather statement, Jun 16, 4:17 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
417 AM CDT Sun Jun 16 2019

MOZ088>090-093>095-102-103-161015-
Barry MO-Greene MO-Jasper MO-Dade MO-Newton MO-Lawrence MO-
Christian MO-Stone MO-
417 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...NORTHWESTERN
CHRISTIAN...NORTHWESTERN STONE...NORTHERN BARRY...LAWRENCE...
GREENE...SOUTHEASTERN JASPER AND SOUTHEASTERN DADE COUNTIES UNTIL 515
AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierce City, or 7 miles northwest of Monett, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Nixa...
Ozark...                          Republic...
Monett...                         Aurora...
Battlefield...                    Willard...
Mount Vernon...                   Marionville...
Clever...                         Granby...
Ash Grove...                      Crane...
Sarcoxie...                       Pierce City...
Purdy...                          Billings...
Diamond...                        Fremont Hills...

This includes Interstate 44 between mile markers 21 and 82.

LAT...LON 3675 9407 3676 9420 3705 9436 3743 9346
      3742 9335 3710 9307 3672 9407
TIME...MOT...LOC 0917Z 246DEG 31KT 3697 9405

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:41 PM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 11 more11 hr
Jun 16, 12:28 AM CDTSpecial Weather StatementSGFCedar, Vernon47 min
Jun 16, 12:31 AM CDTSevere Thunderstorm WarningSGFCedar, Vernon31 min
Jun 16, 12:52 AM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
Jun 16, 1:56 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Polk, Vernon6 hr
Jun 16, 4:17 AM CDTSpecial Weather StatementSGFGreene, Lawrence58 min
Jun 16, 4:20 AM CDTFlash Flood WarningSGFBarry, Christian, Greene, Jasper, Lawrence, Newton5 hr
Jun 16, 5:03 AM CDTSpecial Weather StatementSGFChristian, Stone57 min
Jun 16, 5:40 AM CDTSpecial Weather StatementSGFChristian, Douglas, Taney, Wright65 min
Jun 16, 6:21 AM CDTSpecial Weather StatementSGFDent, Texas54 min
Jun 16, 7:18 AM CDTAreal Flood WarningSGFBarton, Cedar, Vernon10 hr
Jun 16, 7:51 AM CDTAreal Flood WarningSGFCamden, Dallas, Laclede, Phelps, Pulaski15 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.